Alert archive / Tennessee / Flash Flood Warnings in 2001

Flash Flood Warning 6, NWS Memphis, TN

November 24, 2001Fayette County, Shelby County, Tennessee; DeSoto County, Mississippi

NWS Memphis, TN issued this flash flood warning at Nov 24, 2001, 4:52 AM CST for Fayette County, Shelby County, Tennessee; DeSoto County, Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 24, 2001, 4:52 AM CST (10:52 UTC)
Expired
Nov 24, 2001, 7:00 AM CST
In force
2 hr
Issued by
NWS Memphis, TN
Area
Whole counties

Counties DeSoto County, MS, Fayette County, TN, Shelby County, TN

The radar

The Memphis radar (KNQA), 30 km from the middle of the area, began a volume at 10:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 10.9 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2001-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 571 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2001-11-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 331 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
571 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
945 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
331 m²/s²
0-3 km storm-relative helicity
419 m²/s²
Significant tornado parameter
1.6
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 241058
FFWMEM
MSC033-TNC157-047-241300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
452 AM CST SAT NOV 24 2001

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DESOTO COUNTY IN NORTHWEST MISSISSIPPI
  FAYETTE COUNTY IN SOUTHWEST TENNESSEE
  SHELBY COUNTY IN SOUTHWEST TENNESSEE
 

* UNTIL 700 AM CST.

* AT 450 AM CST...WEATHER RADAR INDICATED VERY HEAVY RAIN ACROSS     
  PRORTIONS OF SHELBY AND DESOTO COUNTIES. RAINFALL RATES OF TWO TO  
  LOCALLY THREE INCHES OF RAIN PER HOUR CAN BE EXPECTED.

* CITIES AFFECTED THROUGH 700 AM CST INCLUDE...
  WHITEHAVEN...SOUTHEAST MEMPHIS...LAKELAND...GERMANTOWN...          
  ELLENDALE...EADS...MEMPHIS...COLLIERVILLE...BARTLETT...            
  ARLINGTON... WALLS...SOUTHAVEN...SOMERVILLE...OAKLAND...BRADEN

.EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...AS WELL AS OTHER DRAINAGE AREAS
AND LOW LYING SPOTS.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Nov 24, 2:30 AM CST, 2 hours 22 minutes earlier.

Area forecast discussion, Nov 24, 2:30 AM CST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
230 AM CST SAT NOV 24 2001

SEVERE WEATHER EXPECTED IN MIDSOUTH REST OF TONIGHT AND THROUGH MUCH
OF SATURDAY. STORMS NOW IN AR AND WESTERN PART OF N MS AROUND
CLARKSDALE...MOVING EAST/NORTHEAST. ALL OF CWA UNDER TOR WATCH
EXCEPT DECATUR AND HARDIN CO IN W TN AND THE TUP AREA.

.MEG...TORNADO WATCH 813 UNTIL 300 AM CST
       TORNADO WATCH 814 AND 815 UNTIL 700 CST...

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 24, 4:15 AM CSTTornado WarningMEGFayette, Shelby45 min
Nov 24, 5:03 AM CSTTornado WarningMEGFayette, Haywood42 min
Nov 24, 5:50 AM CSTSevere Thunderstorm WarningMEGMadison40 min
Nov 24, 6:09 AM CSTSevere Thunderstorm WarningMEGCarroll, Gibson51 min
Nov 24, 6:56 AM CSTSevere Thunderstorm WarningMEGHenry34 min
Nov 24, 2:43 AM CSTTornado WarningMEGCoahoma, Quitman47 min
Nov 24, 3:26 AM CSTTornado WarningMEGPanola, Quitman, Tate49 min
Nov 24, 3:49 AM CSTTornado WarningMEGDeSoto41 min
Nov 24, 7:08 AM CSTSevere Thunderstorm WarningMEGTippah37 min
Nov 24, 7:23 AM CSTSevere Thunderstorm WarningMEGPontotoc, Union37 min
Nov 24, 7:45 AM CSTSevere Thunderstorm WarningMEGTippah30 min
Nov 24, 8:09 AM CSTSevere Thunderstorm WarningMEGPrentiss, Union36 min
Nov 24, 8:19 AM CSTSevere Thunderstorm WarningMEGLee, Pontotoc26 min
Nov 24, 8:43 AM CSTSevere Thunderstorm WarningMEGAlcorn, Tishomingo32 min
Nov 24, 8:53 AM CSTSevere Thunderstorm WarningMEGPrentiss37 min
Nov 24, 9:30 AM CSTSevere Thunderstorm WarningMEGMonroe45 min
Nov 24, 9:46 AM CSTTornado WarningMEGItawamba44 min

Nearby

Flash Flood Warnings in Tennessee, 2001Flash Flood Warnings in Mississippi, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.